Alert archive / Kentucky / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Jackson, KY

January 12, 2018Fleming County, Kentucky

NWS Jackson, KY issued this winter storm warning at Jan 12, 2018, 2:13 PM EST for Fleming County, Kentucky. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 2:13 PM EST (19:13 UTC)
Expired
Jan 13, 2018, 5:32 AM EST
In force
15 hr
Issued by
NWS Jackson, KY

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS43 KJKL 121913
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
213 PM EST Fri Jan 12 2018

KYZ044-130500-
/O.UPG.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
/O.NEW.KJKL.WS.W.0001.180112T1913Z-180113T1200Z/
Fleming-
Including the city of Flemingsburg
213 PM EST Fri Jan 12 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 3 to 5 inches are expected.

* WHERE...Fleming County.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

KYZ050>052-058>060-104-106-108-111-130500-
/O.CON.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-Morgan-Wolfe-
Lee-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Sandy Hook, West Liberty, Campton, and Beattyville
213 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Snow is expected. Plan on slippery road conditions. Total
  snow accumulations of 1 to 3 inches are expected.

* WHERE...Portions of east central and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

KYZ068-069-079-080-083>087-114-116-130500-
/O.CON.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Owsley-Clay-
Including the cities of Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Booneville, and Manchester
213 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Snow is expected. Plan on slippery road conditions. Total
  snow accumulations of up to two inches are expected.

* WHERE...Portions of south central and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

KYZ088-107-109-110-112-113-115-117>120-130500-
/O.CON.KJKL.WW.Y.0002.180112T2100Z-180113T1200Z/
Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Cumberland, Harlan, Paintsville, 
Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, 
Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
213 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of up to two inches are expected.

* WHERE...Portions of northeast and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
3 follow-up statements
827 
WWUS43 KJKL 122354
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
654 PM EST Fri Jan 12 2018

KYZ088-107-109-110-112-113-115-117>120-130800-
/O.CAN.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
/O.NEW.KJKL.WW.Y.0003.180113T0000Z-180113T1200Z/
Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Cumberland, Harlan, Paintsville, 
Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, 
Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
654 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 1 to 3 inches are expected.

* WHERE...Portions of northeast and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

KYZ044-130800-
/O.CON.KJKL.WS.W.0001.000000T0000Z-180113T1200Z/
Fleming-
Including the city of Flemingsburg
654 PM EST Fri Jan 12 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Snow accumulations 3 to 5 inches are expected.

* WHERE...Fleming County.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

KYZ050>052-058>060-104-106-108-111-130800-
/O.CON.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-Morgan-Wolfe-
Lee-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Sandy Hook, West Liberty, Campton, and Beattyville
654 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Mixed precipitation occurring. Plan on slippery road 
  conditions. Additional snow accumulations of 1 to 3 inches and 
  ice accumulations of a light glaze are expected.

* WHERE...Portions of east central and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$

KYZ068-069-079-080-083>087-114-116-130800-
/O.CON.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Owsley-Clay-
Including the cities of Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Booneville, and Manchester
654 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Mixed precipitation occurring. Plan on slippery road 
  conditions. Additional snow accumulations of 1 to 3 inches and 
  ice accumulations of a light glaze are expected.

* WHERE...Portions of south central and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$

JP
584 
WWUS43 KJKL 130301
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
1001 PM EST Fri Jan 12 2018

KYZ044-131115-
/O.CON.KJKL.WS.W.0001.000000T0000Z-180113T1200Z/
Fleming-
Including the city of Flemingsburg
1001 PM EST Fri Jan 12 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Heavy snow is expected. Plan on difficult travel 
  conditions. Event total snow accumulations of 2 to 5 inches are 
  expected.

* WHERE...Fleming County.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

KYZ050>052-058>060-104-106-108-111-131115-
/O.CON.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-Morgan-Wolfe-
Lee-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Sandy Hook, West Liberty, Campton, and Beattyville
1001 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Snow occurring. Plan on slippery road conditions. Event
  total snow accumulations of 1 to 3 inches are expected.

* WHERE...Portions of east central and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

KYZ068-069-079-080-083>087-114-116-131115-
/O.CON.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Owsley-Clay-
Including the cities of Brodhead, Mount Vernon, McKee, Annville, 
Burnside, Somerset, London, Monticello, Stearns, Whitley City, 
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, 
Booneville, and Manchester
1001 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Snow occurring. Plan on slippery road conditions. Event
  total snow accumulations of 1 to 2 inches are expected.

* WHERE...Portions of south central and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

KYZ088-107-109-110-112-113-115-117>120-131115-
/O.CON.KJKL.WW.Y.0003.000000T0000Z-180113T1200Z/
Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Cumberland, Harlan, Paintsville, 
Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, 
Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1001 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Snow occurring. Plan on slippery road conditions. Event
  total snow accumulations of generally 1 to 2 inches with
  localized 3 inch amounts above 2000 feet elevation are 
  expected.

* WHERE...Portions of northeast and southeast Kentucky.

* WHEN...Until 7 AM EST Saturday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

JP
060 
WWUS43 KJKL 131032
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
532 AM EST Sat Jan 13 2018

KYZ044-131145-
/O.CAN.KJKL.WS.W.0001.000000T0000Z-180113T1200Z/
Fleming-
Including the city of Flemingsburg
532 AM EST Sat Jan 13 2018

...WINTER STORM WARNING IS CANCELLED...

While accumulating snow has come to an end, additional light snow
or flurries will be possible through daybreak.

$$

KYZ050>052-058>060-068-069-079-080-083>087-104-106-108-111-114-
116-131145-
/O.CAN.KJKL.WW.Y.0002.000000T0000Z-180113T1200Z/
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott-Morgan-
Wolfe-Lee-Owsley-Clay-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, 
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
Williamsburg, Barbourville, Middlesboro, Pineville, Sandy Hook, 
West Liberty, Campton, Beattyville, Booneville, and Manchester
532 AM EST Sat Jan 13 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

While any impactful snow accumulations have come to an end, an
additional dusting may be possible as light snow continues early
this morning.

$$

KYZ088-107-109-110-112-113-115-117>120-131200-
/O.CON.KJKL.WW.Y.0003.000000T0000Z-180113T1200Z/
Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Cumberland, Harlan, Paintsville, 
Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, 
Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
532 AM EST Sat Jan 13 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Light snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of up to one inch are possible,
  particularly on ridgetops near the Virginia state line.

* WHERE...Portions of northeast and southeast Kentucky.

* WHEN...Until 7 AM EST this morning.

* ADDITIONAL DETAILS...Be prepared for slick roadways with
  temperatures having cooled well below freezing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Jan 12, 1:33 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 12, 1:33 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
133 PM EST Fri Jan 12 2018

.UPDATE...
Issued at 133 PM EST FRI JAN 12 2018

No significant changes made to the overall forecast. Models
continue to show support for a general 1 to 3 inches of snow
across east Kentucky with the highest amounts still pegged north
of I-64. Forecast remains on track with no significant changes
except to tighten up the temperature gradient across the area a
bit more.

UPDATE Issued at 841 AM EST FRI JAN 12 2018

Cancelled the flood watch given precipitation has moved out of the
watched area.

UPDATE Issued at 721 AM EST FRI JAN 12 2018

Rain showers spreading back across eastern Kentucky out of the
southwest as the low churns up into the western Tennessee Valley.
Temperatures currently sit in the 40s/50s locally, with the cold
front bringing 30s and lower west of Frankfort to Bowling Green.
Northwest winds will filter in this cooler air across the
Bluegrass and Lake Cumberland regions later this morning.

&&

.SHORT TERM...(Today through Saturday)
Issued at 358 AM EST FRI JAN 12 2018

An upper level trough lifting out of the lower into the mid
Mississippi and Tennessee Valleys will bring a seasonably strong
mid-January cold front through eastern Kentucky this morning and
afternoon. While a current lull in rain remains in place, light to
moderate rain will fill back in across the Lake Cumberland and
Bluegrass regions near and after daybreak as the front makes
headway east. Regarding the ongoing Flood Watch, along and east of
a line from Sandy Hook to Jackson to Harlan, will in all
likelihood let this expire as planned at 10 am as additional
rainfall amounts should top out at 1 to 1.25 inches, following
widespread rainfall Thursday of generally less than one half of an
inch.

The bigger issue will be the impending rush of colder air blasting
in through the day, cooling temperatures into the 30s/40s by late
afternoon. As the base of the upper trough remains west of eastern
Kentucky, its attendant surface low will be pushing across the
Appalachians, positioned just east of the Commonwealth by this
evening. This will in turn place eastern Kentucky in the wrap-
around/deformation band conducive for additional upper lift. As
temperatures continue to cool, will see rain transition to a mix
of frozen precipitation by late afternoon to very early evening
across the Bluegrass and Lake Cumberland regions before quickly
transitioning to all snow. Far eastern Kentucky should see the mix
begin by about mid evening with all snow falling prior to
midnight. Regarding precipitation type, have kept the transition
period mainly confined to sleet as opposed to freezing rain given
the pattern. Rapid column cooling will very likely erode any
pronounced elevated warm nose much faster than the NAM suggests,
although this morning's run does suggest the near-surface layer
cooling off more quickly compared to last night. While a few
elevated surfaces may see a quick/light glaze, the more likely
scenario points to graupel/ice pellets as rain/supercooled water
freezes above the surface prior to ice being introduced into the
-10 to -20C layer. Regardless, the changeover to snow should
happen fairly quickly this evening given the degree of the cold
air filtering in.

Snowfall amounts still look to generally range from 1-3 inches,
with portions of the Bluegrass region and areas north of
Interstate 64 seeing 3-4 inches. Therefore, have opted to keep the
Winter Weather Advisory in place across all of eastern Kentucky
for now as snow accumulations should be somewhat limited by
initial above-freezing ground temperatures, as well as drier air
filtering into the dendritic growth layer as higher snow ratios
develop tonight.

Light snow will taper off toward Saturday morning as the low
slides northeast, leaving scattered flurries in its wake with the
help of an upslope/cold air advection regime. A 1040+ mb surface
ridge building in from the northwest will keep a stout cold dome
in place, confining high temperatures to the upper teens to mid
20s.

.LONG TERM...(Saturday night through Thursday)
Issued at 358 AM EST FRI JAN 12 2018

A large trough over the CONUS will be the dominant pattern for
the long term at least until mid-week. This trough will have a few
shortwaves that progress through it, but not much moisture will
be associated with them to bring much precip into the CWA. Temps
on Monday will see a slight increase with the passage of a warm
front and with slight WAA from the south. However, as the trough
deepens, a cold front will pass through that will bring a round of
precip into the CWA Monday night and into Tuesday, increasing
chances of rain and snow showers. There is some uncertainty in the
models regarding the timing of this system and how much precip
will occur, but generally the models show low amounts at this
time. After the cold front passes, a clipper system will take hold
and much colder temperatures will be the main theme through mid
to late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 133 PM EST FRI JAN 12 2018

Aviation conditions will continue to worsen as we head into the
evening hours with IFR ceilings spreading over the area associated
with a dry slot of a strengthening system. As the system moves to
our north tonight, wrap around moisture will spread across the
area with some snowfall expected. Ceilings may begin to lift a bit
overnight as drier low level air moves into the area behind the
departing system. The clouds may hold on through the day tomorrow
with borderline MVFR/VFR conditions continuing through the day.
Winds this evening could also get quite gusty with some wind gusts
up to 20 knots.  Those will subside by daybreak Saturday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Saturday for KYZ044-
050>052-058>060-068-069-079-080-083>087-104-106-108-111-114-116.

Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Saturday for KYZ088-107-109-110-112-113-115-117>120.

&&

UPDATE...KAS
SHORT TERM...GUSEMAN
LONG TERM...CGAL
AVIATION...KAS
Hazardous weather outlook, Jan 12, 8:41 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
841 AM EST Fri Jan 12 2018

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106-108-111-
114-116-131645-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott-
Morgan-Wolfe-Lee-Owsley-Clay-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Sandy Hook, West Liberty, Campton, Beattyville,
Booneville, and Manchester
841 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Temperatures will quickly drop below freezing this afternoon and
evening behind a strong cold front, resulting in icy conditions
tonight into Saturday. Rain will change over to snow Friday
evening and continue into Saturday, further impacting area
roadways. Snowfall accumulations of 1 to 3 inches are expected,
with amounts of up to 4 inches possible north of Interstate 64.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for accumulating snow from Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts this evening
and tonight.

KYZ088-107-109-110-112-113-115-117>120-131645-
Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Cumberland, Harlan, Paintsville,
Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman,
Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
841 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Temperatures will quickly drop below freezing this evening behind
a strong cold front, resulting in icy conditions tonight into
Saturday. Rain will change over to snow Friday evening and
continue into Saturday, leading to accumulating snow of 1 to 3
inches and further impacting area roadways.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for accumulating snow from Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts this evening
and tonight.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:54 PM ESTWinter Weather AdvisoryJKLBreathitt, Floyd, Harlan, Johnson, Knott, Leslie and 5 more12 hr

Nearby

Winter Storm Warnings in Kentucky, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.